CSN Login
Members Online: 12

Early termination of 5FU!

Bermudagirl
Posts: 120
Joined: Jun 2012

Dave's doctor discontinued the 5FU yesterday, saying it had been 4 weeks, the affects of it are 99% complete on eradicating the tumor if it indeed has (won't know for sure until PET mid-September)and that the side effects were doing him more harm than good at this point. We are finally seeing some light at the end of the tunnel for this first phase of treatment. He's going to have a rough weekend with just having had his final oxaliplatin yesterday, but just 2 more radiation treatments on Monday and Tuesday of next week. He's DONE, barring some unexpected complications, so don't want to get too complacent, until surgery in October.

For those just starting the chemo and radiation regiment, it's tough, but you'll make it through. Just keep the faith!

Sally.L
Posts: 38
Joined: May 2012

That's got to be a relief to have that behind him. Good luck with scan, hope he recovers from the side effects quickly.

morley
Posts: 24
Joined: May 2012

I had two different chemo drugs (Taxol and carboplatin). After 4 weeks my Oncologist discontinued the Taxol and just gave the Carboplatin in the last week. My blood counts and Blood pressure were struggling with the full dose and the Dr. said they were satisfied with doses.

I have Stage 2 EC at the EG junction. My CT scan 2 weeks after Chemo/radiation treatments ended showed no mets of the cancer and that the esophagus was still "thickened" - most likely still a result of the radiation. However, it also showed I had small blood clots in my lungs so I am now on twice daily injections of Lovenox blood thinner.

I meet with my surgeon, Dr. Orringer at the University of Michigan a week from Monday (8/27) and then my THE surgery is scheduled for 9/11 (how's that for a date?) as long as the final Barium swallow test and ultrasound of the veins in my legs come back ok.

Best of luck to your Dave. The next couple weeks will be difficult, but it gets better slowly.

Dave

Freida
Posts: 191
Joined: Nov 2011

Bill also had bad side effects from 5FU. He had 5FU every other week for 2 months via continuous 48 hour pump, then every week concurrent with radiation via 5 day pump. He got mucosis very severely and the oncologist reduced the strength in the last couple of weeks of the 5 day pump. I guess it is all a matter of balancing effectiveness and side effects.

Just a heads up, Bill's side effects continued to get a little worse after chemo and radiation was over. Not saying this to scare you, just so that you will be prepared and NOT scared by it like we were. The doctors did not really prepare us for this, though the nurses had forewarned us. He never threw up during treatment but did during the 2-3 weeks after it was over. He finally began to improver a bit 4-5 weeks out. We were actually convinced the tumor had regrown as he developed problems eating which he had not had before treatment - turned out to be ulceration caused by the radiation.

Treatment is tough, but is worth it once you get through it. Good luck.

Freida
Wife of Bill, diagnosed 11/8/2011 T3N2Mx, not a candidate for surgery due to other comorbidities, 2 months induction chemo (bi weekly carboplatin and taxol by infusion and 5FU by continuous 48 hour pump) followed by 6 weeks chemo/radiation (bi weekly carboplatin and taxol by infusion and weekly 5FU by continuous 5 day pump concurrent with radiation). 1st 3 month check up August 2012 good. Living life until 2nd 3 month check up in November.

tgh30111
Posts: 7
Joined: Sep 2011

Freida, my husband also has severe side effects of Xeloda which is the pill form of 5FU. This was about a year ago. Turns out he has an enzyme deficeincy that does not allow his body to break down 5FU. It is not very common so not usually tested for before treatment is began. However it can be fatal and we unfortunately had to learn that the hard way but was blessed to have a substitute physician from Vanderbilt who knew exactly what it was, so after three very critical weeks in the hospital he survived.

Our situation although bad could be much worse. He is HER2 positive and is responding to chemo and Herceptin and on last PET his tumor had began to shrink. He is having more dfficutly swallowing now though. I saw where Bill had developed ulceration. What did they use to find that and treat that?

goty2001
Posts: 71
Joined: Jul 2012

I was taken off Xloda last week after 4 weeks daily dose - coz my feet developed blisters that prevented me from walking. Actually they had started to improve (with help from a bit of DIY lancing) but they advised me to stop anyway. I also relented a bit on the raw veg diet - had a little wine and in fact had best fun week since diagnosis. Also HER2 positive and on Herceptin so hope to get similar results to Frieda's husband. Feet much improved now so will suggest going back on XLODA - assuming it does some good in the long run. The show must go on.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network